Nebraska, 2024

Damaging Winds in Nebraska, June 7, 2024

June 7, 2024 · NWS OAX · 2 events in 2 counties and zones

On June 7th, a shortwave trough amplified as it ejected out into the northern Great Plains. On the same morning, a low-pressure system developed in the Nebraska Panhandle and slowly traversed east into north-central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On June 7th, a shortwave trough amplified as it ejected out into the northern Great Plains. On the same morning, a low-pressure system developed in the Nebraska Panhandle and slowly traversed east into north-central Nebraska. By early afternoon, a stationary front had formed across central and eastern Nebraska. By 3 PM, thunderstorms had developed in north-central Nebraska where the stationary front intersected the surface low. These storms grew upscale into several bowing segments and propagated southeast across the state. While most of the severe weather remained west of the Omaha NWS forecast area, a couple severe wind gusts were reported in southeast Nebraska west of US Highway 77.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 7, 6:07 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Severe thunderstorms will develop (95% chance) in northern Nebraska by mid to late afternoon, and move across parts of eastern Nebraska and southwest Iowa through late tonight.
  • The strongest storms may produce areas of significant damaging wind and hail, flash flooding, and a lesser-but-non- zero chance for a tornado. The greatest potential for significant severe weather is southwest of a line from Oneill to Columbus to Syracuse to Nebraska City.
  • There is another chance for showers or a storm late Saturday, and another low (20-30%) chance for storms on Monday night into Tuesday.
  • The large scale weather pattern becomes increasingly favorable for a few rounds of strong to severe storms late next week into the weekend.
Area forecast discussion, Jun 7, 6:07 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
Issued by National Weather Service St Louis MO
707 PM CDT Fri Jun 7 2024

.KEY MESSAGES...

- Severe thunderstorms will develop (95% chance) in northern
  Nebraska by mid to late afternoon, and move across parts of
  eastern Nebraska and southwest Iowa through late tonight.

- The strongest storms may produce areas of significant damaging
  wind and hail, flash flooding, and a lesser-but-non- zero
  chance for a tornado. The greatest potential for significant
  severe weather is southwest of a line from Oneill to Columbus
  to Syracuse to Nebraska City.

- There is another chance for showers or a storm late Saturday,
  and another low (20-30%) chance for storms on Monday night
  into Tuesday.

- The large scale weather pattern becomes increasingly
  favorable for a few rounds of strong to severe storms late
  next week into the weekend.

&&

.DISCUSSION...
Issued at 248 PM CDT Fri Jun 7 2024

Skies are partly cloudy this afternoon with a weak boundary
bisecting the northern and southern half of our area around the
Platte River. There is greater cloud cover north of the boundary
and winds are more easterly, while south of the boundary winds
are generally out of the south or southeast and skies are more
clear.

We're watching an upper-level shortwave currently visible in
water vapor imagery over western South Dakota, approaching our
are. We're already seeing storms out near Valentine associated
with this wave and expect additional development around and
ahead of these storms over the next few hours. CAPE values in
north-central Nebraska with these storms are estimated to be
around 2500+ J/kg with effective bulk shear around 50+ kt. Low-
level shear (0-1 km) is less impressive, only around 11-12 kt.
These environmental parameters indicate a significant hail and
wind threat initially with a lesser tornado threat. CAMs show
these storms continuing to develop and move along the stationary
boundary southeastward toward Ord, Grand Island, and possibly as
far east as Columbus. Trends have taken the strongest of the
storms farther west, hopefully taking them out of northeast
Nebraska completely. Southeast Nebraska isn't looking as lucky
with the eastern extent of the corridor of strong storms moving
through Lincoln to Peru, NE.

As storms start to move into southeast Nebraska, they will tap
into an incredibly moist air mass with PWAT values possibly
approaching 1.9 inches, which would be a record for June 7th if
true. This will make these storms very efficient rain producers,
despite the speed of the storms, so they could very well put
down a very quick 1-2 inches of rainfall, and if they stall at
all, expect flash flooding to quickly become a concern. The
speed of this system is really our only saving grace here as far
as flash flooding potential.

The storms should be out of our area by 1-2 AM tonight, with
the cold front moving through actually a few hours later. We
could see some low clouds spread across the area Saturday
morning which will hang around until early afternoon. This will
keep temperatures cooler on Saturday with afternoon highs only
in the mid 70s across much of our area.

Another shortwave will bring low chances for storms to far
southeast Nebraska overnight Saturday night, but better chances
will be south of our area. Temperatures will stay mild on Sunday
and Monday with highs in the upper 70s to low 80s and mostly
sunny skies.

Our next widespread chance for showers and storms will be Monday
night as we see the breakdown of the upper-level ridge over the
Inter-Mountain West with a strong trough passing to our north.
The upper-air pattern flips toward the end of the week with a
high likelihood of a large-scale trough building into the
western CONUS and a series of short wave troughs ejecting into
the Plains. Boundary layer moisture will increase and this is a
favorable setup for increasing potential for rounds of severe
weather by next weekend into the following week. Most model
guidance keeps the heart of the jet stream north of the local
area, but embedded waves of enhanced mid/upper winds will drive
severe potential. There is plenty of time to watch this unfold,
but certainly appears to be a signal for an active weather
period.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 654 PM CDT Fri Jun 7 2024

The primary concern will at least initially be strong to severe
thunderstorms moving southeast out of central Nebraska into
south-central and southeast Nebraska this evening. Additional
thunderstorms extend along a warm front over southeast section
of Nebraska, where much of the convection will tend to track
through this evening. The strongest cells will include hail,
strong winds potentially over 60 mph, and visibility reductions
below 1SM with any direct impact. Any direct impact will be best
handled and timed out by later amendments/tempo groups, but much
of the support for higher impact convection skim along and
southwest of KLNK.

Thunderstorms move southeast and exit the region 05-07z. Light
and variable surface flow is expected through a majority of the
06z-12z timeframe. Guidance is leaning more pessimistic into IFR
cigs, but held with low end MVFR for now. Should trends
continue, IFR may be warranted along and just behind the cold
front in the 09z-15z window. Improvement is expected with VFR
returning from mid to late morning Saturday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...
AVIATION...00
Hazardous weather outlook, Jun 7, 2:10 PM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
310 PM CDT Fri Jun 7 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
310 PM CDT Fri Jun 7 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Strong to severe thunderstorms will develop in northern Nebraska
by mid to late afternoon, and move across parts of eastern
Nebraska and southwest Iowa through the evening. The strongest
storms may produce areas of significant damaging wind and hail,
flash flooding, and a chance for a few brief tornadoes. The
greatest chance for severe weather is southwest of a line from
Oneill to Columbus to Syracuse to Nebraska City....between 6 PM
and 1 AM. The greatest chance for flash flooding is generally
along or just south of this line.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

The probability of hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, though
hail and wind reports are appreciated.

In the hours before

Special weather statement, Jun 7, 5:22 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
622 PM CDT Fri Jun 7 2024

NEZ066-072345-
Lancaster NE-
622 PM CDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LANCASTER COUNTY
THROUGH 645 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Lincoln, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Lincoln, Waverly, Lincoln Airport, Holmes Lake Park, Walton, and
  Pioneers Park.

This includes Interstate 80 in Nebraska between mile markers 397 and
414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

&&

LAT...LON 4075 9674 4084 9680 4091 9676 4094 9646
      4069 9646 4069 9647
TIME...MOT...LOC 2322Z 271DEG 24KT 4082 9666

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DeWald
Special weather statement, Jun 7, 5:54 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
654 PM CDT Fri Jun 7 2024

NEZ066>068-080030-
Cass NE-Otoe NE-Lancaster NE-
654 PM CDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LANCASTER...
NORTHWESTERN OTOE AND SOUTHWESTERN CASS COUNTIES THROUGH 730 PM
CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Eagle, or 9 miles east of Lincoln, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Eagle, Elmwood, Walton, and Alvo.

This includes Interstate 80 in Nebraska near mile marker 409.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

&&

LAT...LON 4072 9659 4090 9659 4091 9628 4071 9629
TIME...MOT...LOC 2353Z 271DEG 20KT 4081 9650

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DeWald
Local storm report, Jun 7, 7:27 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
827 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     Tstm Wnd Gst     5 NE Garland            41.00N 96.91W
06/07/2024  E64 MPH          Lancaster          NE   Trained Spotter

&&

The radar

The Omaha radar (KOAX), 58 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
June 7, 7:27 PM CST
Where
Lancaster County, 4.07 mi SW of Agnew
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.983, -96.890

A trained spotter estimated winds of 60 to 64 mph on the northwest side of Branched Oak.

Thunderstorm Wind, Jefferson

When
June 7, 9:39 PM CST
Where
Jefferson County, 2 mi WSW of Fairbury
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.139, -97.205

Emergency management reported a 65 miles per hour wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198285, 1198294.